Ask an expert
Question

07 Mar 2003

SSRI slows metabolism
I have been taking the SSRI Cipramil for 6 months and, apparently as a result, my metabolism has slowed down. Logic states that to compensate I should eat less, however, eating too few calories also slows the metabolism. It's a catch 22 situation! What can I do?

As far as exercise goes, I walk briskly for 50 minutes a day, 7 days a week (rain or shine) with my dogs. I play squash for 60 - 80 minutes on a Sunday. I swim for 30 minutes once a week, row for 20 minutes 3 times a week and take a 25 minute fitness ball class 3 times a week. At least once a week I cycle and do the toning circuit at gym.

During the week I stick closely to the following diet, but am slightly less strict on weekends:
Breakfast: 40g Cornflakes/All Bran Flakes, 250ml fat free milk, 2 tspns sugar
Pre gym Snack at 11am: 2 slices bread with jam, 175ml fat free yoghurt, 1 apple/1 cup grapes/2 cups watermelon/1 orange
Post gym Lunch at 14h30: 2 slices bread with jam, 1 apple/orange, 1 banana
Snack: 2 nectarines
Dinner: 60g Basmati rice/2 spoons mashed potato/125g Weighless oven chips/225g (cooked) 100% durum wheat pasta with 1 grilled skinless chicken fillet/grilled fish (no batter)/extra lean mince/tuna in brine. Portion veggies (carrots/peas/broccoli/cauliflower/marrow/green beans). Half can peaches in fruit juice.
Snack: Strawberry Nesquik with 250ml fat free milk.

In the past 6 months I have gained 5.5 kilograms and have shifted from a size 10/34 to a size 12/36 which is very demoralising considering my super strict diet and full exercise routine.
Answer 354 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Reader
I hear what you say, but if you need that SSRI then it is essential to continue with the medication. You don't mention your height in metres or weight in kg, so I cannot assess if your weight is still normal or not. If your BMI is between 18-25, then your weight is still in the normal range despite this weight gain. It could also be that the weight gain is the result of an improvement in your psychological function. If you were previously depressed this could have made you lose weight (a common side-effect of depression) and now that you are no longer depressed your body is readjusting itself. If you continue to gain weight hereafter, then I would like to suggest that you ask your treating physician to put you on another type of medication which does not cause weight gain seeing that your diet seems to be reasonable and you are certainly getting enough exercise.
Hang in there
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.